Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Pueblo, CO

June 25, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 3:53 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 3:53 PM MDT (21:53 UTC)
Expired
Jun 25, 1997, 4:55 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS1 KPUB 252153 RRA
SVRPUB
COC041-252255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 455 PM MDT
 
* SOME LOCATIONS AFFECTED
  ACROSS COLORADO SPRINGS THROUGH 405 PM
  NEAR BLACK FOREST BY 410 PM
  NEAR FALCON BY 410 PM
  NEAR SECURITY BY 410 PM

* AT 352 PM RADAR SHOWED A SEVERE STORM FROM 20 MILES NORTHEAST OF
  COLORADO SPRINGS TO COLORADO SPRINGS TO 4 MILES SOUTH OF COLORADO
SPRINGS MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SR/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 2:06 PM MDT, 1 hour 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUN 25 1997

THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF
THUNDERSTORMS.  DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE
LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE.  GOES
LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW
MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED
HIGHER CAPES.  DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL
LIKELY DESTABILIZE EVEN MORE.  STILL LOOKS LIKE THE BEST CHANCE FOR
SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE
TORNADO WATCH IS IN PLACE.  BUT WE MAY ALSO SEE SOME SEVERE WEATHER
OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES.  THUNDERSTORMS
COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS
AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION.

THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD
EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY.
GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, Jun 25, 1:25 PM MDT, 2 hours 28 minutes before
COZ074-075-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT WED JUN 25 1997

...STRONG THUNDERSTORM IN WESTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL MOVE OVER OPEN COUNTRY NORTH OF HIGHWAY
12 AND WEST OF INTERSTATE 25 THROUGH 145 PM...BRINGING BRIEF HEAVY
RAIN...WIND GUSTS UP TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER
...AND LIGHTNING.

AT 122 PM...THE STORM WAS LOCATED 8 MILES SOUTHEAST OF CUCHARAS PASS
...OR 20 MILES WEST OF TRINIDAD.  MOVEMENT WAS SOUTHEAST AT 5 MPH.

LIGHTNING KILLS MORE PEOPLE EACH YEAR IN THE UNITED STATES THAN ANY
OTHER SINGLE WEATHER PHENOMENON...SO IF A THUNDERSTORM APPROACHES
YOU...SEEK SHELTER AS SOON AS POSSIBLE.
d
SR/KT
Special weather statement, Jun 25, 2:00 PM MDT, 1 hour 53 minutes before
COZ068-070-073-252050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUN 25 1997

...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN CUSTER COUNTY AND
SOUTHERN FREMONT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY NORTH OF
HIGHWAY 96 AND WEST OF HIGHWAY 67 THROUGH 230 PM.  IF THE STORM
MAINTAINS ITS CURRENT SPEED AND DIRECTION OF MOVEMENT...IT WILL BE
NEAR COAL CREEK AND WETMORE BY 245 PM.

THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH
AND POSSIBLE SMALL HAIL.

AT 157 PM...DOPPLER RADAR IN PUEBLO SHOWED THE STORM 14 MILES
SOUTHWEST OF CANON CITY.  MOVEMENT WAS EAST AT 15 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT/SR
Special weather statement, Jun 25, 2:16 PM MDT, 1 hour 37 minutes before
COZ070-073-252220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT WED JUN 25 1997

...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW
AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH
BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP
TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

AT 215 PM...DOPPLER RADAR SHOWED THE STORM 6 MILES SOUTHWEST OF
BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO.  THE STORM WAS MOVING
EAST NORTHEAST AT 5 MPH.

SR/KT
Special weather statement, Jun 25, 2:17 PM MDT, 1 hour 36 minutes before
COZ070-073-252220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT WED JUN 25 1997

...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW
AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH
BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP
TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

AT 215 PM...DOPPLER RADAR6 SHOWED THE STORM 6 MILES SOUTHWEST OF
BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO.  THE STORM WAS MOVING
EAST NORTHEAST AT 5 MPH.

SR/KT
Special weather statement, Jun 25, 3:13 PM MDT, 40 minutes before
COZ067-071-072-252215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT WED JUN 25 1997

...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH
325 PM...AND TO NEAR BLACK FOREST BY 345 PM.  ANOTHER
STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS
THROUGH 345 PM.  THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING.

AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE
ACADEMY.  THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF
DOWNTOWN COLORADO SPRINGS.  MOVEMENT OF THE THUNDERSTORMS WAS EAST
AT 15 MPH.

A TORNADO WATCH IS IN EFFECT FOR EL PASO AND TELLER COUNTIES UNTIL
800 PM.

SR/KT
Special weather statement, Jun 25, 3:14 PM MDT, 39 minutes before
COZ067-071-072-252215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT WED JUN 25 1997

...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH
325 PM...AND TO NEAR BLACK FOREST BY 345 PM.  ANOTHER
STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS
THROUGH 345 PM.  THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING.

AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE
ACADEMY.  THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF
DOWNTOWN COLORADO SPRINGS.  MOVEMENT OF THE THUNDERSTORMS WAS EAST
AT 15 MPH.

A TORNADO WATCH IS IN EF FECT FOR EL PASO AND TELLER COUNTIES UNTIL
800 PM.

SR/KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:50 PM MDTSevere Thunderstorm WarningPUBKiowa65 min
Jun 24, 7:46 PM MDTSevere Thunderstorm WarningPUBKiowa64 min
Jun 25, 2:46 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 25, 3:19 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 25, 3:58 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo62 min
Jun 25, 5:00 PM MDTSevere Thunderstorm WarningPUBOtero60 min
Jun 25, 5:09 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 25, 5:33 PM MDTSevere Thunderstorm WarningPUBPueblo62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.